Mississippi, 2007

Hail in Mississippi, December 28, 2007

December 28, 2007 · NWS LIX · 1 event in 1 county or zone

Isolated strong to severe thunderstorms developed across south Mississippi in advance of a strong upper level trough and associated cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed across south Mississippi in advance of a strong upper level trough and associated cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 28, 11:09 AM CST, 45 minutes earlier.

Area forecast discussion, Dec 28, 11:09 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1109 AM CST FRI DEC 28 2007

.UPDATE...
FORECAST UPDATED FOR ISSUANCE OF TORNADO WATCH 745 UNTIL 00Z. HAVE
REMOVED PRECIP FROM A FEW COUNTIES IN NW PORTION OF CWA AS FRONT
HAS MOVED THROUGH THAT AREA.
&&

.PREV DISCUSSION... /ISSUED 400 AM CST FRI DEC 28 2007/

SYNOPSIS...
CLOUDS/PRECIP DRIFTING NORTH FROM GULF OF MEXICO AS A WARM FRONT
REMAINS POSITIONED ALONG LA/MS COAST LINE AT 09Z. SURFACE COLDFRONT
LINGERING OVER SOUTHERN PLAINS WITH THUNDERSTORMS FORMING ALONG
PREFORNTAL TROUGH FROM KLIT-KPOE-KSGR. SEVERE WEATHER CURRENTLY N OF
P/CWA.

SHORT TERM...
FLOW FROM GULF OF MEXICO WILL CONTINUE AS MODELS BRING IN
SIGNIFICANT MID-LEVEL TROUGH FROM SOUTHERN PLAINS. AHEAD OF SURFACE
COLD FRONT ASSOCIATED WITH THE LOW PRESSURE SYSTEM...SHOWERS/
THUNDERSTORMS WILL INCREASEE TODAY. VERY UNSTABLE AIRMASS COULD
PRODUCE ISOLATED SEVERE THUNDERSTORM FOR OUR P/CWA. MOST UNSTABLE
CAPE VALUES FROM 12Z-18Z TIMEFRAME AND RANGE FROM AROUND 600 TO 1200
J/KG...WITH GREATEST CAPES HUGGING THE COASTS OF LA/MS. COLD FRONT
PUSHES INTO SERN LA BY 18Z CROSSES MS GULF COAST BY 00Z SAT.

NEXT SYSTEM MOVES INTO P/CWA AND WILL IMPACT WEATHER LATE SATURDAY
NIGHT INTO SUNDAY. NO PRECIP EXPECTED DURING DAY ON SATURDAY...WITH
THUNDERSTORMS LIKELY SATURDAY NIGHT AND A GOOD CHANCE OF PRECIP ON
SUNDAY. MOST OF THE DYNAMICS WITH THIS FRONT WILL BE WELL NORTH OF
P/CWA...AS TAIL OF BOUNDARY TRAILS THROUGH LOWER MS VALLEY AAROUND
00Z TUESDAY.

LONG TERM...
RIDGE OF HIGH PRESSURE WILL GRADUALLY BUILD FROM PACIFIC COAST INTO
PLAINS BEHIND THIS FRONT WITH A RETURN OF DRY WEATHER. COLD AIR
PLUNGES INTO REGION IN NW FLOW...AS 1000MB-500MB THICKNESS VALUES
START LOWERING AFTER 18Z TUESDAY. BY 00Z WED...546 LINE REACHES SW
MS AND BY 12Z WEDNESDAY...540 LINE SINKS INTO FLORIDA PARISHES. THIS
RUN OF MODELS NOT QUITE AS COLD AS LAST NIGHTS BUT STILL CHILLY
ENOUGH. AFTER THIS LITTLE COLD SNAP EARLY WEDNESDAY...TEMPS BEGIN TO
REBOUND. HIGH PRESSURE DOMINATES THE WEATHER THROUGH THE REMAINDER
OF FORECAST CYCLE.

AVIATION...
MOST TERMINALS WILL BE MVFR WITH PREVAILING PRECIP FROM 12Z TO 21Z.

MARINE...
NO MARINE ISSUES ATTM. EXPECT SMALL CRAFT ADVISORY CONDITIONS WITH
COLD AIR PUSH AFTER 00Z TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  44  60  46 /  70  10  10  60
BTR  69  45  62  49 /  70  10  10  60
MSY  75  51  64  54 /  70  30  10  60
GPT  72  51  64  49 /  70  40  10  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Dec 28, 10:59 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1059 AM CST FRI DEC 28 2007

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-291700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1059 AM CST FRI DEC 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE ACROSS SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI DURING THE AFTERNOON HOURS. THE UNSTABLE AIRMASS AHEAD
OF THE FRONT HAS ALLOWED THUNDERSTORMS TO DEVELOP IN ADVANCE OF
THE FRONT. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. A TORNADO WATCH WILL
BE IN EFFECT TO THE EAST OF A MCCOMB TO BATON ROUGE TO PATTERSON
LINE THROUGH 6 PM CST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY NIGHT INTO
SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Dec 28, 6:52 AM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
652 AM CST FRI DEC 28 2007

GMZ530-LAZ038-040-050-058-060>062-281330-
LAKES PONTCHARTRAIN AND MAUREPAS-LIVINGSTON-ORLEANS-ST CHARLES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
652 AM CST FRI DEC 28 2007

...AREAS OF DENSE FOG AFFECTING LAKE PONTCHARTRAIN...

DENSE FOG HAS ROLLED ACROSS LAKE PONTCHARTRAIN THIS MORNING WITH
VISIBILITY READINGS WERE AROUND 600 FEET ALONG THE SOUTH SHORES TO
1500 FEET ALONG THE NORTH SHORES. THESE CONDITIONS WILL LIKELY
CONTINUE INTO THIS MORNINGS COMMUTE. HOWEVER...SOUTH WINDS ARE
EXPECTED TO INCREASE BY 9 AM AND DENSE FOG SHOULD LIFT.

BE ON THE LOOKOUT FOR SUDDEN CHANGES IN VISIBILITY.  THE PATCHY
NATURE OF THE FOG WILL DROP VISIBILITIES QUICKLY IN A SHORT DISTANCE.
IN ADDITION...VISIBILITIES MAY BECOME SEVERELY RESTRICTED ON THE
CAUSEWAY...INTERSTATE 10...HIGHWAY 11 BRIDGE AND BONNET CARRE
SPILLWAY.
Special weather statement, Dec 28, 9:52 AM CST, 2 hours 2 minutes before
LAZ062-MSZ080-081-281645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
952 AM CST FRI DEC 28 2007

...THUNDERSTORM WITH STRONG GUSTY WINDS AND POSSIBLE WATERSPOUT
   MOVING TOWARD THE COAST FROM LAKE BORGNE...

AT 948 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND POSSIBLY A WATERSPOUT OVER
LAKE BORNGE NEAR THE RIGOLETS...MOVING NORTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
WAVELAND AT 1015 AM.
PASS CHRISTIAN AND BAY ST. LOUIS AT 1030 AM.
LONG BEACH AND GULFPORT AT 1045 AM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS OR A POSSIBLE TORNADO AS IT MOVE ASHORE IN THE
COASTAL COMMUNITIES FROM WAVELAND TO LONG BEACH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

24

The radar

The Mobile radar (KMOB), 26 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
December 28, 11:54 AM CST
Where
Jackson County, 7 mi SE of Wade
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.578, -88.487

Three quarter inch diameter hail was observed in the Big Point area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70138.